Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 244, NWS Midland/Odessa, TX

June 12, 1997Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 12, 1997, 12:38 AM CDT for Terrell County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1997, 12:38 AM CDT (05:38 UTC)
Expired
Jun 12, 1997, 1:25 AM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2097 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 120540 RRA
SVRMAF
TXC443-120625-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1238 AM CDT THU JUN 12 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 125 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...EASTERN TERRELL COUNTY
 
AT 1236 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 33 MILES NORTHEAST OF SANDERSON OR 28 MILES NORTH OF
DRYDEN MOVING SOUTHEAST AT 25 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONEpS OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.


MURDOCH/FRAZAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:11 PM CDT, 9 hours 27 minutes earlier.

Area forecast discussion, Jun 11, 3:11 PM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
309 PM CDT WED JUN 11 1997

CURRENT SATELLITE IMAGERY INDICATES SOME DEVELOPMENT IN SE NM ATTM.
SURFACE ANALYSIS INDICATES A TROF EXTENDING FROM WESTERN OK
SOUTHWEST TO NEAR KHOB. THIS TROF...WHICH SHOWS ON LATEST KMAF
WSR-88D DATA...COULD SERVE AS A FOCUS FOR TRW DEVELOPMENT. ALSO...
LATEST WSR-88D DATA INDICATES ANOTHER BOUNDARY (POSSIBLE DRYLINE
WITH KINK DEWPOINT AT 52 AND KMAF AT 61) EXTENDS ALONG A
KHOB-KERMIT-KFST LINE. WITH LI VALUES IN THE -8 TO -10 RANGE...ANY
TRWS WHICH FORM TO THE WEST WILL MOVE INTO A VERY UNSTABLE AIRMASS
AND COULD BECOME SEVERE. HOWEVER...A QUICK LOOK AT THE JAYTON AND
WHITE SANDS PROFILERS INDICATE MOVEMENT WILL BE SLOW TOWARD THE
EAST. THUS...FLASH FLOODING IS ALSO A CONCERN.

MODELS PUSH TROF THROUGH FA BY TOMORROW MORNING WITH WINDY
CONDITIONS TOMORROW AFTERNOON. TIMING OF THE TROF WILL BE THE
CHALLENGE FOR POPS FOR THE SECOND AND POSSIBLY THE THIRD PERIODS. IF
ETA AND NGM VERIFY...TROF COULD BE NORTH/SOUTH ACROSS OUR EASTERN FA
TOMORROW AFTERNOON. THUS...ISOLATED TO WIDELY SCATTERED POPS MAY BE
BEST FOR THESE ZONES DURING SECOND PERIOD. ALSO...EXPECT 700 MB
TEMPS TO WARM TOMORROW AFTERNOON. HOWEVER...NOT SURE THIS CAP WILL
COMPLETELY SUPPRESS ALL ACTIVITY IN THE DAVIS MOUNTAINS ESPECIALLY
GIVEN STRONG SOUTHWESTERLY FLOW IN THE LOWER LEVELS AND OROGRAPHICS.
THEREFORE... RECOMMEND INCLUDING SOME POPS FOR THIS AREA FOR
TOMORROW AFTERNOON AND EVENING.

AS FOR TEMPERATURES...GUIDANCE NUMBERS APPEAR ON TRACK FOR OVERNIGHT
LOWS. HOWEVER...WITH TROF PUSHING THROUGH TOMORROW...BELIEVE KCNM
NUMBERS TOO LOW.

THANKS TO KLBB FOR COORDINATION!

MAF 65/96 20/10
CNM 64/99 2 0/--
MRF 60/90 20/20
P07 70/92 10/10

HUBER/FRANCIS

In the hours before

Local storm report, Jun 11, 11:10 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED 440 PM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1110 PM CDT WED JUN 11 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

436 PM     LAJITAS                   TX   0.88 INCH HAIL
06/11/97   BREWSTER                       NICKEL HAIL REPORTED AT
                                          TRADING POST.

440 PM     28 ESE CARLSBAD           NM   1.75 INCH HAIL
06/11/97   EDDY                           REPORTED BY THE PUBLIC ON
                                          HIGHWAY 128 ON THE EDDY/LEA
                                          COUNTY LINE.

440 PM     28 ESE CARLSBAD           NM   1.75 INCH HAIL
06/11/97   LEA                            REPORTED BY THE PUBLIC ON
                                          HIGHWAY 128 AT THE EDDY/LEA
                                          COUNTY LINE.

530 PM     CROSSROADS                NM   60 MPH TSTM GUST
06/11/97   LEA                            REPORTED BY A VOLUNTEER
                                          RAINFALL OBSERVER.

550 PM     JAL                       NM   1.00 INCH HAIL
06/11/97   LEA

554 PM     18 NE KERMIT              TX   TORNADO
06/11/97   WINKLER                        REPORTED BY SPOTTER 6 MILES
                                          NORTH OF HIGWAY 302 ON
                                          WINKLER/ECTOR COUNTY LINE.

554 PM     18 NE KERMIT              TX   TORNADO
06/11/97   ECTOR                          REPORTED BY SPOTTER 6 MILES
                                          NORTH OF HIGHWAY 302 ON THE
                                          THE WINKLER/ECTOR COUNTY
                                          LINE.

604 PM     8 NW GOLDSMITH            TX   1.75 INCH HAIL
06/11/97   ANDREWS                        REPORTED BY SPOTTER ON
                                          HIGHWAY 181 AT
                                          ANDREWS/ECTOR
                                          COUNTY LINE.

604 PM     8 NW GOLDSMITH            TX   1.75 INCH HAIL
06/11/97   ECTOR                          REPORTED BY SPOTTER ON
                                          HIGHWAY 181 AT
                                          ECTOR/ANDREWS
                                          COUNTY LINE.

630 PM     BARSTOW                   TX   1.75 INCH HAIL
06/11/97   WARD                           REPORTED BY SHERIFFS
                                          OFFICE. LASTED FOR 10
                                          MINUTES.

630 PM     1 W ANDREWS               TX   1.00 INCH HAIL
06/11/97   ANDREWS

640 PM     ANDREWS                   TX   60 MPH TSTM GUST
06/11/97   ANDREWS

730 PM     LAMESA                    TX   WIND DAMAGE
06/11/97   DAWSON                         POWER LINES REPORTED DOWN
                                          BY SHERIFFS OFFICE.
859 PM     MCCAMEY                   TX   60 MPH TSTM GUST
06/11/97   UPTON                          REPORTED BY PUBLIC. LASTED
                                          ABOUT 5 MINUTES.
Local storm report, Jun 11, 11:13 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1110 PM CDT WED JUN 11 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

436 PM     LAJITAS                   TX   0.88 INCH HAIL
06/11/97   BREWSTER                       NICKEL HAIL REPORTED AT
                                          TRADING POST.

440 PM     28 ENE CARLSBAD           NM   1.75 INCH HAIL
06/11/97   EDDY                           REPORTED BY THE PUBLIC ON
                                          HIGHWAY 128 ON THE EDDY/LEA
                                          COUNTY LINE.

440 PM     28 ENE CARLSBAD           NM   1.75 INCH HAIL
06/11/97   LEA                            REPORTED BY THE PUBLIC ON
                                          HIGHWAY 128 AT THE EDDY/LEA
                                          COUNTY LINE.

530 PM     CROSSROADS                NM   60 MPH TSTM GUST
06/11/97   LEA                            REPORTED BY A VOLUNTEER
                                          RAINFALL OBSERVER.

550 PM     JAL                       NM   1.00 INCH HAIL
06/11/97   LEA

554 PM     18 NE KERMIT              TX   TORNADO
06/11/97   WINKLER                        REPORTED BY SPOTTER 6 MILES
                                          NORTH OF HIGWAY 302 ON
                                          WINKLER/ECTOR COUNTY LINE.

554 PM     18 NE KERMIT              TX   TORNADO
06/11/97   ECTOR                          REPORTED BY SPOTTER 6 MILES
                                          NORTH OF HIGHWAY 302 ON THE
                                          THE WINKLER/ECTOR COUNTY
                                          LINE.

604 PM     8 NW GOLDSMITH            TX   1.75 INCH HAIL
06/11/97   ANDREWS                        REPORTED BY SPOTTER ON
                                          HIGHWAY 181 AT
                                          ANDREWS/ECTOR
                                          COUNTY LINE.

604 PM     8 NW GOLDSMITH            TX   1.75 INCH HAIL
06/11/97   ECTOR                          REPORTED BY SPOTTER ON
                                          HIGHWAY 181 AT
                                          ECTOR/ANDREWS
                                          COUNTY LINE.

630 PM     BARSTOW                   TX   1.75 INCH HAIL
06/11/97   WARD                           REPORTED BY SHERIFFS
                                          OFFICE. LASTED FOR 10
                                          MINUTES.

630 PM     1 W ANDREWS               TX   1.00 INCH HAIL
06/11/97   ANDREWS

640 PM     ANDREWS                   TX   60 MPH TSTM GUST
06/11/97   ANDREWS

730 PM     LAMESA                    TX   WIND DAMAGE
06/11/97   DAWSON                         POWER LINES REPORTED DOWN
                                          BY SHERIFFS OFFICE.
859 PM     MCCAMEY                   TX   60 MPH TSTM GUST
0|6/11/97   UPTON                          REPORTED BY PUBLIC. LASTED
                                          ABOUT 5 MINUTES.
Special weather statement, Jun 11, 11:16 PM CDT, 1 hour 22 minutes before
TXZ047-048-052-120450-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
1116 PM CDT WED JUN 11 1997

...THE TORNADO WATCH FOR BORDEN... HOWARD AND SCURRY COUNTIES HAS
BEEN CANCELLED...

THE TORNADO WATCH FOR THE ABOVE COUNTIES IN THE NORTHEASTERN PERMIAN
BASIN HAS BEEN CANCELLED SINCE THE SEVERE WEATHER THREAT HAS MOVED
EAST.
Special weather statement, Jun 11, 11:17 PM CDT, 1 hour 21 minutes before
TXZ047-048-052-120450-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
1116 PM CDT WED JUN 11 1997

...THE TORNADO WATCH FOR BORDEN... HOWARD AND SCURRY COUNTIES HAS
BEEN CANCELLED...

THE TORNADO WATCH FOR THE ABOVE COUNTIES IN THE NORTHEASTERN PERMIAN
BASIN HAS BEEN CANCELLED SINCE THE SEVERE WEATHER THREAT HAS MOVED
EAST.
Local storm report, Jun 11, 11:38 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED 440 PM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1110 PM CDT WED JUN 11 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

436 PM     LAJITAS                   TX   0.88 INCH HAIL
06/11/97   BREWSTER                       NICKEL HAIL REPORTED AT
                                          TRADING POST.

440 PM     28 ESE CARLSBAD           NM   1.75 INCH HAIL
06/11/97   EDDY                           REPORTED BY THE PUBLIC ON
                                          HIGHWAY 128 ON THE EDDY/LEA
                                          COUNTY LINE.

440 PM     28 ESE CARLSBAD           NM   1.75 INCH HAIL
06/11/97   LEA                            REPORTED BY THE PUBLIC ON
                                          HIGHWAY 128 AT THE EDDY/LEA
                                          COUNTY LINE.

530 PM     CROSSROADS                NM   60 MPH TSTM GUST
06/11/97   LEA                            REPORTED BY A VOLUNTEER
                                          RAINFALL OBSERVER.

550 PM     JAL                       NM   1.00 INCH HAIL
06/11/97   LEA

554 PM     18 NE KERMIT              TX   TORNADO
06/11/97   WINKLER                        REPORTED BY SPOTTER 6 MILES
                                          NORTH OF HIGWAY 302 ON
                                          WINKLER/ECTOR COUNTY LINE.

554 PM     18 NE KERMIT              TX   TORNADO
06/11/97   ECTOR                          REPORTED BY SPOTTER 6 MILES
                                          NORTH OF HIGHWAY 302 ON THE
                                          THE WINKLER/ECTOR COUNTY
                                          LINE.

604 PM     8 NW GOLDSMITH            TX   1.75 INCH HAIL
06/11/97   ANDREWS                        REPORTED BY SPOTTER ON
                                          HIGHWAY 181 AT
                                          ANDREWS/ECTOR
                                          COUNTY LINE.

604 PM     8 NW GOLDSMITH            TX   1.75 INCH HAIL
06/11/97   ECTOR                          REPORTED BY SPOTTER ON
                                          HIGHWAY 181 AT
                                          ECTOR/ANDREWS
                                          COUNTY LINE.

630 PM     BARSTOW                   TX   1.75 INCH HAIL
06/11/97   WARD                           REPORTED BY SHERIFFS
                                          OFFICE. LASTED FOR 10
                                          MINUTES.

630 PM     1 W ANDREWS               TX   1.00 INCH HAIL
06/11/97   ANDREWS

640 PM     ANDREWS                   TX   60 MPH TSTM GUST
06/11/97   ANDREWS

730 PM     LAMESA                    TX   WIND DAMAGE
06/11/97   DAWSON                         POWER LINES REPORTED DOWN
                                          BY SHERIFFS OFFICE.
859 PM     MCCAMEY                   TX   60 MPH TSTM GUST
06/11/97   UPTON                          REPORTED BY PUBLIC. LASTED
                                          ABOUT 5 MINUTES.
Local storm report, Jun 11, 11:46 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE MIDLAND TX
1144 PM CDT (1044 PM MDT) WED JUN 11 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

436 PM     LAJITAS                   TX   0.88 INCH HAIL
06/11/97   BREWSTER                       NICKEL HAIL REPORTED AT
                                          TRADING POST.

440 PM     28 ESE CARLSBAD           NM   1.75 INCH HAIL
06/11/97   EDDY                           REPORTED BY THE PUBLIC ON
                                          HIGHWAY 128 ON THE EDDY/LEA
                                          COUNTY LINE.

440 PM     28 ESE CARLSBAD           NM   1.75 INCH HAIL
06/11/97   LEA                            REPORTED BY THE PUBLIC ON
                                          HIGHWAY 128 AT THE EDDY/LEA
                                          COUNTY LINE.

530 PM     CROSSROADS                NM   60 MPH TSTM GUST
06/11/97   LEA                            REPORTED BY A VOLUNTEER
                                          RAINFALL OBSERVER.

550 PM     JAL                       NM   1.00 INCH HAIL
06/11/97   LEA

554 PM     18 NE KERMIT              TX   TORNADO
06/11/97   WINKLER                        REPORTED BY SPOTTER 6 MILES
                                          NORTH OF HIGWAY 302 ON
                                          WINKLER/ECTOR COUNTY LINE.

554 PM     18 NE KERMIT              TX   TORNADO
06/11/97   ECTOR                          REPORTED BY SPOTTER 6 MILES
                                          NORTH OF HIGHWAY 302 ON THE
                                          THE WINKLER/ECTOR COUNTY
                                          LINE.

604 PM     8 NW GOLDSMITH            TX   1.75 INCH HAIL
06/11/97   ANDREWS                        REPORTED BY SPOTTER ON
                                          HIGHWAY 181 AT
                                          ANDREWS/ECTOR
                                          COUNTY LINE.

604 PM     8 NW GOLDSMITH            TX   1.75 INCH HAIL
06/11/97   ECTOR                          REPORTED BY SPOTTER ON
                                          HIGHWAY 181 AT
                                          ECTOR/ANDREWS
                                          COUNTY LINE.

630 PM     BARSTOW                   TX   1.75 INCH HAIL
06/11/97   WARD                           REPORTED BY SHERIFFS
                                          OFFICE. LASTED FOR 10
                                          MINUTES.

630 PM     1 W ANDREWS               TX   1.00 INCH HAIL
06/11/97   ANDREWS

640 PM     ANDREWS                   TX   60 MPH TSTM GUST
06/11/97   ANDREWS

730 PM     LAMESA                    TX   WIND DAMAGE
06/11/97   DAWSON                         POWER LINES REPORTED DOWN
                                          BY SHERIFFS OFFICE.
745 PM     10 NE LAMESA          2    TX   70 MPH TSTM GUST
06/11/97   DAWSON

859 PM     MCCAMEY                   TX   60 MPH TSTM GUST
06/11/97   UPTON                          REPORTED BY PUBLIC. LASTED
                                          ABOUT 5 MINUTES.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:07 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 11, 7:12 PM CDTSevere Thunderstorm WarningMAFAndrews48 min
Jun 11, 7:14 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines51 min
Jun 11, 7:21 PM CDTSevere Thunderstorm WarningMAFDawson49 min
Jun 11, 7:38 PM CDTSevere Thunderstorm WarningMAFBorden47 min
Jun 11, 7:44 PM CDTSevere Thunderstorm WarningMAFMidland51 min
Jun 11, 7:56 PM CDTSevere Thunderstorm WarningMAFPecos49 min
Jun 11, 8:00 PM CDTSevere Thunderstorm WarningMAFEctor50 min
Jun 11, 8:21 PM CDTSevere Thunderstorm WarningMAFPecos49 min
Jun 11, 9:01 PM CDTSevere Thunderstorm WarningMAFUpton34 min
Jun 11, 9:14 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos51 min
Jun 11, 10:01 PM CDTTornado WarningMAFBrewster, Pecos34 min
Jun 11, 10:23 PM CDTTornado WarningMAFTerrell47 min
Jun 11, 10:34 PM CDTTornado WarningMAFBrewster, Pecos51 min
Jun 12, 4:50 PM CDTSevere Thunderstorm WarningMAFTerrell50 min
Jun 12, 6:39 PM CDTSevere Thunderstorm WarningMAFReeves41 min
Jun 12, 6:41 PM CDTSevere Thunderstorm WarningMAFPecos49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.